Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 45, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 20, 2009, 4:10 PM CDT for Blount County, Alabama. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2009, 4:10 PM CDT (21:10 UTC)
- Expired
- Aug 20, 2009, 6:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Blount County, AL
The radar
The Northeast Alabama radar (KHTX), 102 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 4:15 PM CDT | FLASH FLOOD | 3 Wsw Cleveland, AL | HIGHWAY 160 CLOSED AT LOCUST FORK WITH WATER COVERING THE ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1466 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 202110
FFWBMX
ALC009-202315-
/O.NEW.KBMX.FF.W.0045.090820T2110Z-090820T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT THU AUG 20 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL BLOUNT COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...ONEONTA...CLEVELAND...BLOUNTSVILLE...
* UNTIL 615 PM CDT
* AT 407 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUSAN
MOORE...SNEAD AND ROSA. CALVERT PRONG OF THE LITTLE
WARRIOR...WHITEHEAD CREEK...CHAMPION CREEK AND LOCATIONS ALONG THE
BLACK WARRIOR RIVER ARE PARTICULARLY AT RISK FOR FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF TWO TO FOUR INCHES ARE POSSIBLE IN
THE WARNED AREA.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3412 8632 3407 8632 3406 8633 3398 8633
3394 8637 3395 8674 3412 8665 3413 8632
$$
12/SIRMON1 follow-up statement
000
WGUS74 KBMX 202219
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 PM CDT THU AUG 20 2009
ALC009-202315-
/O.CON.KBMX.FF.W.0045.000000T0000Z-090820T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLOUNT AL-
519 PM CDT THU AUG 20 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
CENTRAL BLOUNT COUNTY...
AT 519 PM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUSAN
MOORE...SNEAD AND BLOUNTSVILLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3412 8632 3407 8632 3406 8633 3398 8633
3394 8637 3395 8674 3412 8665 3413 8632
$$
12/SIRMONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:21 PM CDT, 49 minutes earlier.
Area forecast discussion, Aug 20, 3:21 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 321 PM CDT THU AUG 20 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY MORNING. LINE OF STRONG THUNDERSTORMS HAS PUSHED INTO NORTHWEST ALABAMA. THIS IS PART OF AN OUTFLOW BOUNDARY THAT HAS SHOT AHEAD OF THE COLD FRONT LOCATED FROM THE SOUTHERN PLAINS INTO THE OHIO VALLEY. SOUTHEAST OF THE OUTFLOW LINE...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE REMAINDER OF THE CWA. WITH PRECIPITABLE WATER VALUES OF 2.25 INCHES...VERY HEAVY RAINFALL CAN BE EXPECTED WITH ANY OF THE INDIVIDUAL CELLS. POPS DEFINITELY PROBLEMATIC TONIGHT WITH MUCH OF THE DIURNALLY DRIVEN ACTIVITY DYING OFF AROUND 00Z. HOWEVER, ACTIVITY AROUND THE CONVECTIVE LINE COULD KEEP NEW DEVELOPMENT ONGOING WELL PAST 00Z. WILL ALSO HAVE TO TIME THE ARRIVAL THE SHOWERS AHEAD OF THE COLD FRONT WHICH SHOULD BE CLOSE TO 12Z IN THE NORTHWEST COUNTIES. THE FRONT WILL PUSH THROUGH MUCH OF THE AREA DURING THE DAY ON FRIDAY...PERHAPS GETTING HUNG UP NEAR MGM DURING THE OVERNIGHT HOURS UNTIL THE FINAL KICKER SHORTWAVE CAN CLEAR THE AREA EARLY SATURDAY. .LONG TERM...SATURDAY THROUGH THURSDAY. LOOKS LIKE SEVERAL WEAK SHORTWAVES WILL ROTATE AROUND THE BASE OF THE TROUGH ON SATURDAY. THIS MIGHT KEEP THE SKIES FROM CLEARING OUT COMPLETELY...OTHERWISE A VERY NICE WEEKEND EXPECTED WITH COOLER THAN AVERAGE TEMPERATURES. A FEW UPPER 50S SEEM LIKELY FOR RURAL AREAS SUNDAY AND MONDAY MORNINGS WITH HIGHS IN THE MID TO UPPER 80S. KEPT THE FORECAST DRY THROUGH THURSDAY BUT SOME SLIGHTLY BETTER MOISTURE BY MIDWEEK MAY LEAD TO ONE OR TWO SHOWERS BY WEEKS END. TEMPERATURES WILL RETURN TO SEASONAL AVERAGES. && .AVIATION...18Z TAF DISCUSSION. NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THIS EVENING. MOST ACTIVITY WILL BE IN THE FORM OF SHOWERS...EXCEPT FOR SOME LIGHTNING WITHIN STRONGER AREAS OF CONVECTION DURING THE HEATING OF THE DAY...SO WENT WITH TEMPO TSRA DURING THE AFTERNOON FOR ALL SITES. VSBYS WILL LIKELY BE BELOW 3SM NEAR THUNDERSTORMS...AS TROPICAL DOWNPOURS ARE EXPECTED IN A VERY MOIST AND UNSTABLE AIR MASS. MOST CONVECTION WILL OCCUR FROM 19Z TO 23Z. SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED TO DIMINISH OVERNIGHT BY 02Z. IFR CEILINGS WILL RETURN FOR ALL SITES...GENERALLY FROM 09Z TO 14Z ON FRIDAY. SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED ONCE AGAIN DURING THE DAY ON FRIDAY AS A COLD FRONT BEGINS TO MOVE THROUGH THE AREA. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 85 63 85 59 / 60 60 20 10 0 ANNISTON 72 86 64 87 59 / 50 70 20 10 0 BIRMINGHAM 74 85 64 85 62 / 50 60 20 10 0 TUSCALOOSA 74 88 66 88 62 / 50 60 20 10 0 CALERA 73 86 66 86 63 / 50 70 20 10 0 AUBURN 72 84 66 86 63 / 40 80 30 10 0 MONTGOMERY 74 88 69 90 65 / 50 80 30 10 0 TROY 74 87 69 89 63 / 40 60 30 20 0 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 88/88/58
Hazardous weather outlook, Aug 20, 11:56 AM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1156 AM CDT THU AUG 20 2009 ALZ011>015-017>050-211031- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 531 AM CDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG THUNDERSTORMS ARE POSSIBLE THROUGH 9 PM ACROSS AREAS ALONG AND NORTH OF INTERSTATE 20. THE PRIMARY THREAT WILL BE WIND GUSTS OF 35 TO 45 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AS A COLD FRONT PASSES THROUGH CENTRAL ALABAMA. THE BEST CHANCES FOR THUNDERSTORMS WILL BE DURING THE MORNING HOURS ACROSS THE EXTREME NORTH AND THEN DURING THE AFTERNOON AND EVENING HOURS FOR THE REMAINDER OF THE AREA. THE PRIMARY THREAT WILL BE WIND GUSTS TO 40 MPH. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT ARE NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 20, 2:22 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 222 PM CDT THU AUG 20 2009 ALZ011>013-202015- FAYETTE-LAMAR-MARION- 222 PM CDT THU AUG 20 2009 ...SIGNIFICANT WEATHER ALERT FOR FAYETTE...LAMAR AND MARION COUNTIES UNTIL 315 PM CDT... AT 221 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BRINN TO COLUMBUS...OR ALONG A LINE EXTENDING FROM 9 MILES EAST OF HAMILTON TO COLUMBUS... MOVING EAST AT 15 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BEAVERTON. BRINN. PEA RIDGE. VERNON. STAR. GU-WIN. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:30 PM CDT | Flash Flood Warning | BMX | Fayette, Lamar | 2 hr |
| Aug 20, 3:54 PM CDT | Areal Flood Advisory | BMX | Blount | 3 hr |
| Aug 20, 4:23 PM CDT | Areal Flood Advisory | BMX | Tuscaloosa, Walker | 3 hr |
| Aug 20, 4:51 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa, Walker | 39 min |
| Aug 20, 4:59 PM CDT | Flash Flood Warning | BMX | Jefferson, Shelby | 3 hr |
| Aug 20, 5:16 PM CDT | Flash Flood Warning | BMX | Tuscaloosa | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.